Alert archive / Hawaii / Wind Advisories in 2007

Wind Advisory 34, NWS Honolulu, HI

July 9, 2007Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 9, 2007, 11:59 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2007, 11:59 AM HST (21:59 UTC)
Expired
Jul 10, 2007, 6:37 PM HST
In force
31 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 092159
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1159 AM HST MON JUL 9 2007

...GUSTY WINDS AT THE SUMMITS...

.A JET STREAM ASSOCIATED WITH AN UPPER TROUGH OVER THE MAIN
HAWAIIAN ISLANDS HAS INCREASED WINDS ABOVE ADVISORY THRESHOLD AT
THE BIG ISLAND SUMMITS. WINDS AT HALEAKALA SUMMIT ON MAUI ARE
INCREASING AND MAY REACH ADVISORY LEVEL SOON.

HIZ022-028-101100-
/O.NEW.PHFO.WI.Y.0034.070709T2159Z-070710T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
1159 AM HST MON JUL 9 2007

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

BIG ISLAND SUMMIT OBSERVATORIES REPORT WINDS IN EXCESS OF 30 MPH.
WINDS AT HALEAKALA SUMMIT ARE IN THE MID 20S...BUT ARE INCREASING.
THIS ADVISORY MAY NEED TO BE EXTENDED IF THE JET STREAM ASSOCIATED
WITH THE UPPER TROUGH LINGERS.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
POWELL
3 follow-up statements
000 
WWHW70 PHFO 101350
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
350 AM HST TUE JUL 10 2007

HIZ022-028-110300-
/O.EXT.PHFO.WI.Y.0034.000000T0000Z-070711T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
350 AM HST TUE JUL 10 2007

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

EAST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ARE EXPECTED
TO CONTINUE AT THE SUMMITS OF HALEAKALA...MAUNA LOA...AND MAUNA
KEA TODAY. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES SUCH AS TOUR BUSES. USE EXTRA CAUTION.

$$
R BALLARD
000 
WWHW70 PHFO 110143
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST TUE JUL 10 2007

HIZ028-110245-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-070711T0400Z/
BIG ISLAND SUMMITS-
342 PM HST TUE JUL 10 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY FOR THE SUMMITS OF THE BIG ISLAND. WINDS HAVE DECREASED
TO BELOW ADVISORY LEVEL AND WILL REMAIN SO.

$$

HIZ022-111445-
/O.EXT.PHFO.WI.Y.0034.000000T0000Z-070712T0400Z/
HALEAKALA SUMMIT-
342 PM HST TUE JUL 10 2007

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

GUSTY WINDS CONTINUE TO BLOW AT THE SUMMIT THIS AFTERNOON AND ARE
EXPECTED TO CONTINUE THROUGH WEDNESDAY AFTERNOON. THUS THE WIND 
ADVISORY 
REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES SUCH AS TOUR BUSES. USE EXTRA CAUTION WHEN
DRIVING THROUGH THE AFFECTED AREA.

$$
000 
WWHW70 PHFO 110437
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
637 PM HST TUE JUL 10 2007


HIZ022-110545-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-070712T0400Z/
HALEAKALA SUMMIT-
637 PM HST TUE JUL 10 2007

...WIND ADVISORY IS CANCELLED...

WIND OBSERVATIONS AT THE HALEAKALA SUMMIT SHOW WINDS HAVE FALLEN
BELOW 30 MPH. SINCE WE DO NOT EXPECT WINDS TO INCREASE AGAIN IN
THE NEAR FUTURE...THE WIND ADVISORY IS CANCELLED.

$$
POWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 9, 10:00 AM HST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 9, 10:00 AM HST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST MON JUL 9 2007

.SYNOPSIS...TRADE WIND WEATHER WILL CONTINUE ACROSS THE MAIN
HAWAIIAN ISLANDS AS HIGH PRESSURE PERSISTS TO OUR NORTH. WINDS WILL
DECREASE SLIGHTLY TOWARDS THE WEEKEND AS THE RIDGE SETTLES SOUTH OF
30N. CLOUDS AND SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS...MAINLY
AT NIGHT AND DURING THE MORNING HOURS. TOTAL RAINFALL WILL BE LIGHT.

&&

.DISCUSSION...A 1029 MB HIGH NEAR 39N140W...FAR NORTHEAST OF THE
MAIN HAWAIIAN ISLANDS...HAS AN ASSOCIATED RIDGE WHICH EXTENDS
THROUGH 30N160W AND 28N180. THIS SUBTROPICAL RIDGE WILL CONTINUE TO
BE THE DOMINANT FEATURE IN HAWAII WEATHER THROUGH THE NEXT SEVEN
DAYS. GFS SHOWS THE MAIN HIGH WITHIN THE RIDGE WILL SHIFT WESTWARD
ALONG THE RIDGE AS A TROUGH FARTHER TO THE NORTH LIFTS OUT.
HOWEVER...GFS NOW ALSO SHOWS THE RIDGE WILL SETTLE JUST SOUTH OF 30N
TOWARDS THE WEEKEND...RESULTING IN A SLIGHT DECREASE IN TRADE WINDS
THURSDAY AND THEREAFTER. THE BELT OF STRONGER TRADES FORECAST FOR
THE ISLANDS WILL ACTUALLY NOW BE SOUTH OF THE ISLANDS.

A VAST AREA OF BROKEN TO OVERCAST STABLE LOW CLOUDS EXTENDS EAST
FROM THE MAIN ISLANDS ALL THE WAY TO THE MAINLAND. CLOUD TOPS WITHIN
THIS AREA ARE SLIGHTLY COOLER WEST OF 150W. RADAR SHOWS ISOLATED
LIGHT TO MODERATE SHOWERS ACROSS MOST WINDWARD AREAS. SCATTERED
SHOWER COVERAGE IS NOTED ACROSS WINDWARD PORTIONS OF OAHU. WE EXPECT
THE WESTERN EDGE OF THIS CLOUD AREA WILL RETREAT EASTWARD AS THE DAY
WEARS ON...SLIGHTLY DECREASING CLOUD AND SHOWER COVERAGE. THIS CLOUD
AREA SHOULD SPREAD BACK WESTWARD TOWARDS THE ISLANDS AT NIGHT.

OVERNIGHT SOUNDINGS SHOW WE HAVE A MOIST BOUNDARY LAYER UP TO ABOUT
5600 FEET WITH 800 TO 1000 J/KG OF CONVECTIVE ENERGY. LIFTED
INDICES ARE IN THE MINUS 2 TO MINUS 3 RANGE...SO THE ATMOSPHERE CAN
DEFINITELY SUPPORT SHOWERS. WE WILL BE UNDER THE INFLUENCE OF WEAK
TROUGHING ALOFT SO SHOWER INTENSITY MAY BE MODERATE AT TIMES.
HOWEVER...WE LACK THE BIG WINTERTIME DYNAMICS NEEDED FOR HEAVY
SHOWERS. WE EXPECT THE TRADE WIND DISTRIBUTION OF CLOUDS AND SHOWERS
TO CONTINUE THROUGH THE WEEK...WITH BOTH FAVORING WINDWARD AND MAUKA
AREAS. SHOWERS MAY BE MODERATE AT TIMES...BUT TOTAL RAINFALL WILL
STILL BE LIGHT.

&&

.MARINE...OVERNIGHT SCATTEROMETER DATA SHOWS WE HAVE 25 KNOT WINDS
IN THE ALENUIHAHA CHANNEL. MARINE ZONE GRIDS HAVE BEEN CHANGED TO
REFLECT STRONGER WINDS THROUGH WEDNESDAY...FOLLOWED BY LIGHTER WINDS
THURSDAY AND THEREAFTER. SMALL CRAFT ADVISORIES ARE NOW IN EFFECT
FOR WATERS SOUTH OF THE BIG ISLAND AND FOR THE ALENUIHAHA AND
PAILOLO CHANNELS THROUGH WEDNESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FOR WATERS SOUTH OF THE BIG ISLAND AND FOR THE
PAILOLO AND ALENUIHAHA CHANNELS THROUGH WEDNESDAY.

&&

POWELL

Nearby

Wind Advisories in Hawaii, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.